Generic Name: acetaminophen, diphenhydramine, and pseudoephedrine (a SEET a MIN oh fen, dye fen HYE dra meen, soo doe e FED rin)Brand names: Benadryl Cold, Contac Day and Night Allergy, ...show all 13 brand names.Tylenol Nightime Hot Liquid Maximum Strength, Tylenol Nightime Flu Gelcap Maximum Strength, Tylenol Allergy Sinus NightTime, Benadryl Allergy Sinus(obsolete), Actifed Sinus Day and Night, Childrens Tylenol Allergy-D, Benadryl Allergy Cold, Sudafed Sinus Nighttime Plus Pain, Benadryl Severe Allergy & Sinus Headache, Benadryl Allergy/Sinus Headache, Tylenol Allergy Complete NightTime
Acetaminophen is a pain reliever and fever reducer.
Diphenhydramine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.
Pseudoephedrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).
The combination of acetaminophen, diphenhydramine, and pseudoephedrine is used to treat runny or stuffy nose, sinus congestion, sneezing, and pain or fever caused by allergies or the common cold.
Acetaminophen, diphenhydramine, and pseudoephedrine may also be used for other purposes not listed in this medication guide.What is the most important information I should know about acetaminophen, diphenhydramine, and pseudoephedrine?Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough or cold medicine in very young children. Do not use this medication if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Do not take more of this medication than is recommended. An overdose of acetaminophen can cause damage to your liver. Do not use any other cold, allergy, pain, or sleep medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you are using to see if it contains acetaminophen (sometimes abbreviated as "APAP"), diphenhydramine, or pseudoephedrine. Avoid drinking alcohol. It can increase the risk of liver damage while you are taking acetaminophen. If you drink more than three alcoholic beverages per day, do not take acetaminophen without your doctor's advice, and never take more than 2 grams (2000 mg) per day.What should I discuss with my healthcare provider before taking acetaminophen, diphenhydramine, and pseudoephedrine?Do not use this medication if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take a decongestant before the MAO inhibitor has cleared from your body. Do not take this medication if you are allergic to acetaminophen, diphenhydramine, or pseudoephedrine, or to other antihistamines or decongestants, diet pills, stimulants, or ADHD medications.
Ask a doctor or pharmacist about using acetaminophen, diphenhydramine, and pseudoephedrine if you have:
heart disease or high blood pressure;
liver disease, alcoholism, or cirrhosis of the liver;
a thyroid disorder;
an enlarged prostate; or
problems with urination.
Artificially-sweetened liquid forms of cold medicine may contain phenylalanine. This would be important to know if you have phenylketonuria (PKU). Check the ingredients and warnings on the medication label if you are concerned about phenylalanine.
Use this medication exactly as directed on the label, or as it has been prescribed by your doctor. Do not use the medication in larger amounts, or use it for longer than recommended. Cold medicine should be taken only for a short time until your symptoms clear up.An overdose of acetaminophen can cause serious harm. The maximum amount of acetaminophen for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Taking more acetaminophen could cause damage to your liver. One acetaminophen, diphenhydramine, and pseudoephedrine pill may contain up to 500 mg of acetaminophen. Know the amount of acetaminophen in the specific product you are taking. Always ask a doctor before giving cough or cold medicine to a child. Death can occur from the misuse of cough or cold medicine in very young children. Take this medication with food or milk if it upsets your stomach. Drink extra fluids while you are taking acetaminophen, diphenhydramine, and pseudoephedrine.
Measure the liquid form of this medicine with a special dose-measuring spoon or cup, not a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.Talk with your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.
This medication can cause you to have unusual results with allergy skin tests. Tell any doctor who treats you that you are taking an antihistamine.
If you need to have any type of surgery, tell the surgeon ahead of time if you have taken a cold medicine within the past few days.Store this medication at room temperature, away from heat, light, and moisture.
See also: Acetaminophen, diphenhydramine, and pseudoephedrine dosage in more detail
Take the missed dose as soon as you remember. If it is almost time for your next dose, skip the missed dose and take the medicine at your next regularly scheduled time. Do not take extra medicine to make up the missed dose.
The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.
Overdose symptoms may also include feeling restless or nervous, dizziness, drowsiness, dry mouth, warmth or tingly feeling, or seizure (convulsions).What should I avoid while taking acetaminophen, diphenhydramine, and pseudoephedrine?
Avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor's advice. Taking a stimulant together with a decongestant can increase your risk of unpleasant side effects.Do not use any other cold, allergy, pain, or sleep medication without first asking your doctor or pharmacist. Acetaminophen (sometimes abbreviated as "APAP"), diphenhydramine, and pseudoephedrine are contained in many combination medicines. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you are using to see if it contains acetaminophen, APAP, diphenhydramine, or pseudoephedrine. Avoid drinking alcohol. It can increase the risk of liver damage while you are taking acetaminophen. If you drink more than three alcoholic beverages per day, do not take acetaminophen without your doctor's advice, and never take more than 2 grams (2000 mg) per day. This medication can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert.
Avoid becoming overheated or dehydrated during exercise and in hot weather.
fast, pounding, or uneven heartbeat;
confusion, hallucinations, unusual thoughts or behavior;
severe dizziness, anxiety, restless feeling, or nervousness;
increased blood pressure (severe headache, blurred vision, trouble concentrating, chest pain, numbness, seizure);
urinating less than usual or not at all;
easy bruising or bleeding, unusual weakness, fever, chills, body aches, flu symptoms; or
nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).
Less serious side effects may include:
mild loss of appetite;
nausea, stomach pain, constipation;
problems with memory or concentration;
ringing in your ears;
restless or excitability (especially in children);
sleep problems (insomnia);
skin rash, redness, or itching; or
warmth, tingling, or redness under your skin.
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
Usual Adult Dose for Rhinitis:
APAP 500 mg-diphenhydramine 12.5 mg-pseudoephedrine 30 mg, oral capsules and tablets: Take 1 to 2 capsules or tablets every 6 hours as need not to exceed 8 capsules or tablets daily.
Usual Pediatric Dose for Rhinitis:
APAP 500 mg-diphenhydramine 12.5 mg-pseudoephedrine 30 mg, oral capsules and tablets: 12 yrs or older: Take 1 to 2 capsules or tablets every 6 hours as need not to exceed 8 capsules or tablets daily.What other drugs will affect acetaminophen, diphenhydramine, and pseudoephedrine?Before taking this medication, tell your doctor if you regularly use other medicines that make you sleepy (such as cold or allergy medicine, sedatives, narcotic pain medicine, sleeping pills, muscle relaxers, and medicine for seizures, depression, or anxiety). They can add to sleepiness caused by diphenhydramine.
Also tell your doctor if you are using any of the following drugs:
a diuretic (water pill);
blood pressure medication;
medication to treat irritable bowel syndrome;
bladder or urinary medications such as oxybutynin (Ditropan, Oxytrol) or tolterodine (Detrol);
zidovudine (Retrovir, AZT);
aspirin or salicylates (such as Disalcid, Doan's Pills, Dolobid, Salflex, Tricosal, and others); or
a beta-blocker such as atenolol (Tenormin, Tenoretic), carvedilol (Coreg), labetalol (Normodyne, Trandate), metoprolol (Lopressor, Toprol), nadolol (Corgard), propranolol (Inderal, InnoPran), sotalol (Betapace), and others.
This list is not complete and there may be other drugs that can interact with acetaminophen, diphenhydramine, and pseudoephedrine. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.